Take the 2-minute tour ×
Biology Stack Exchange is a question and answer site for biology researchers, academics, and students. It's 100% free, no registration required.

Paracetamol overdose is one of the most common drug toxicities. It may be treated by intravenous N-acetylcysteine which replaces the glutathione that is used up in paracetamol metabolism to prevent the harmful effects of NAQBI.

Why can glutathione, NAC nor an inhibitor of the alternate cytochrome metabolism be added to paracetamol to prevent the possibility of acute liver failure? I imagine there is a reason as this is too obvious a solution.

share|improve this question
    
I cannot recall the sources, but I remember that a) glutathione is not well absorbed as a supplement and b) N-acetycystein has some possible side-effects that are too harmful to give it regularly together with paracetamol. Maybe checking the wikipedia article of glutathione might give some of the sources for this, but I think parts of it I got from the german version. –  skymninge Apr 25 at 13:24
    
As skymninge correctly states N-acetycysteine has some side effects. Most serious of which is anaphylaxis. I should think giving a medication to huge amounts of people that can cause anaphylaxis would cause more deaths than it would help prevent due to paracetomol overdose. –  Spinorial Jun 18 at 15:22
add comment

1 Answer 1

I assume you mean "why can't glutathione, NAC .. be added"

From lef.org

There is one problem. The FDA prohibits combining existing drugs and dietary supplements unless a New Drug Application is filed, tens of millions of dollars of clinical studies are performed, and the FDA agrees to allow the combination to be sold. The whole process can cost upwards of $100 million and take a decade to complete.

It's sad that would would be very likely an effective solution for the deaths and liver damage is not available or made more widely known.

Only about 10% of acetaminophen is metabolised through the glutathione conjugation pathway via NAQBI (the other 90% is direct sulfation and glucuronidation of acetaminophen). Many people take NAC supplements regularly (I used to). While high does can have some side effects, a typical supplement level dose of a few hundred milligrams daily are well tolerated.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.